Alert archive / Kentucky / River Flood Warnings in 2021
River Flood Warning 15, NWS Jackson, KY
NWS Jackson, KY issued this river flood warning at Mar 1, 2021, 8:38 AM EST for Magoffin County, Kentucky. It was in force for 17 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2021, 8:38 AM EST (13:38 UTC)
- Expired
- Mar 2, 2021, 1:39 AM EST
- In force
- 17 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Magoffin County, KY
The radar
The Jackson,KY radar (KJKL), 25 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Licking River near Salyersville (SAYK2). The gauge peaked at 20.43 ft at Mar 1, 2021, 11:00 AM EST.
- Action stage
- 14 ft
- Minor stage
- 17 ft
- Moderate stage
- 19 ft
- Major stage
- 21 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03248300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
557 WGUS43 KJKL 011338 FLWJKL BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Jackson KY 838 AM EST Mon Mar 1 2021 ...The National Weather Service in Jackson KY has issued a Flood Warning for the following rivers in Kentucky... Licking River near Salyersville affecting Magoffin County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued 5 PM. && KYC153-020145- /O.NEW.KJKL.FL.W.0015.210301T1338Z-210302T0642Z/ /SAYK2.2.ER.210301T0455Z.210301T1400Z.210302T0041Z.NO/ 838 AM EST Mon Mar 1 2021 The National Weather Service in Jackson has issued a * Flood Warning for the Licking River near Salyersville. * From this morning to late tonight. * At 8:15 AM EST Monday the stage was 20.2 feet. * Flood stage is 17.0 feet. * Moderate flooding is occurring and moderate flooding is forecast. * Forecast...The river is nearing its crest. The river is expected to fall below flood stage by this evening. * Impact...At 20.2 feet, several places are inundated along Highway 1090. * Flood History...This crest compares to a previous crest of 20.2 feet on 06/17/1989. && LAT...LON 3765 8310 3778 8318 3782 8307 3770 8298 $$ GEOGERIAN
3 follow-up statements
006 WGUS83 KJKL 011906 FLSJKL Flood Statement National Weather Service Jackson KY 206 PM EST Mon Mar 1 2021 ...The Flood Warning continues for the following rivers in Kentucky... Licking River near Salyersville affecting Magoffin County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued by 10 PM. && KYC153-020645- /O.EXT.KJKL.FL.W.0015.000000T0000Z-210302T0641Z/ /SAYK2.2.ER.210301T0455Z.210301T1600Z.210302T0041Z.NO/ 206 PM EST Mon Mar 1 2021 ...The Flood Warning is now in effect until just after midnight tonight... The Flood Warning continues for the Licking River near Salyersville. * Until late tonight. * At 1:15 PM EST Monday the stage was 20.2 feet. * Flood stage is 17.0 feet. * Moderate flooding is occurring and moderate flooding is forecast. * Forecast...The river is expected to fall below flood stage this evening and continue falling to 8.9 feet by late Wednesday evening. * Impact...At 20.2 feet, several places are inundated along Highway 1090. * Flood History...This crest compares to a previous crest of 20.2 feet on 06/17/1989. && LAT...LON 3765 8310 3778 8318 3782 8307 3770 8298 $$ GEOGERIAN
317 WGUS83 KJKL 020159 FLSJKL Flood Statement National Weather Service Jackson KY 859 PM EST Mon Mar 1 2021 ...The Flood Warning is extended for the following rivers in Kentucky... Licking River near Salyersville affecting Magoffin County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Additional information is available at www.weather.gov. The next statement will be issued by 3 AM Tuesday. && KYC153-020945- /O.EXT.KJKL.FL.W.0015.000000T0000Z-210302T0938Z/ /SAYK2.1.ER.210301T0455Z.210301T1600Z.210302T0338Z.NO/ 859 PM EST Mon Mar 1 2021 ...The Flood Warning is now in effect until early Tuesday morning... The Flood Warning continues for the Licking River near Salyersville. * Until late tonight. * At 8:15 PM EST Monday the stage was 18.2 feet. * Flood stage is 17.0 feet. * Minor flooding is occurring and minor flooding is forecast. * Forecast...The river has crested and is expected to fall below flood stage overnight tonight. * Impact...At 18.0 feet, several places are inundated along Highway 1090. && LAT...LON 3765 8310 3778 8318 3782 8307 3770 8298 $$ GEOGERIAN
206 WGUS83 KJKL 020639 FLSJKL Flood Statement National Weather Service Jackson KY 139 AM EST Tue Mar 2 2021 ...The Flood Warning is cancelled for the following rivers in Kentucky... Licking River near Salyersville affecting Magoffin County. KYC153-020745- /O.CAN.KJKL.FL.W.0015.000000T0000Z-210302T0639Z/ /SAYK2.1.ER.700119T1629Z.700119T1630Z.000000T0000Z.NO/ 139 AM EST Tue Mar 2 2021 ...The Flood Warning for the Licking River near Salyersville has been cancelled... The Flood Warning is cancelled for the Licking River near Salyersville. * At 1:15 AM EST Tuesday the stage was 16.6 feet. * Flood stage is 17.0 feet. * Forecast...The river is falling, but will continue to run high through this morning. && LAT...LON 3765 8310 3778 8318 3782 8307 3770 8298 $$ GEOGERIAN
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Mar 1, 7:57 AM EST, 41 minutes earlier.
Area forecast discussion, Mar 1, 7:57 AM EST, 41 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 757 AM EST Mon Mar 1 2021 .SHORT TERM...(This afternoon through Tuesday) Issued at 715 AM EST MON MAR 1 2021 Cold front has pushed into southeast Kentucky this morning with strong cold advection ongoing across much of east Kentucky. Rain is finally moving on our of the area with drier conditions moving in from the northwest. Temperatures have fallen quickly into the upper 30s and lower 40s. Clouds will hold tough through the morning hours, but significantly drier air upstream should help to erode the sky cover this afternoon, especially as surface ridging spreads east into the region. Given cold advection today, did stay on the colder side of guidance for high temperatures today. For tonight, clear skies and dying winds, should aid in a cold night. Temperatures well into the 20s are expected with more sheltered valleys making a push at the teens. A full day of sunshine is expected for Tuesday allowing temperatures to make a nice rebound, especially given the dry low and and mid levels. Unfortunately, it will take some time for the river flooding to diminish, so will continue to deal with some flooding into Tuesday. .LONG TERM...(Tuesday night through Sunday) Issued at 756 AM EST MON MAR 1 2021 The long term period looks fairly quiet, with only a couple of minor systems to possibly affect the area. We will start with a system moving eastward across the deep south on Tuesday night, possibly grazing the JKL forecast area on its northern edge. It's questionable if precip will make it this far north. If it does, forecast soundings look marginal for rain vs. snow, despite thickness values supporting rain. Once this departs early Wednesday, surface ridging and benign northwest flow aloft should result in fair weather until the weekend. Some recent model runs, particularly the 00z ECMWF, have shown a potential for some light snow Saturday night into sunday morning in association with a shortwave trough dropping southeast in the flow aloft. There is very low confidence in the outcome at this point, and only a 20% POP has been used. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) ISSUED AT 715 AM EST MON MAR 1 2021 With a cold front exiting southeast this morning, MVFR cigs will dominate the area through the morning, before drier air arrives this afternoon, breaking up the cloud cover and VFR conditions finally returning. Breezy northwest winds will be seen today, but should diminish by mid to late evening. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...KAS LONG TERM...HAL AVIATION...KAS
Hazardous weather outlook, Mar 1, 7:38 AM EST, 1 hour before
Hazardous Weather Outlook National Weather Service Jackson KY 738 AM EST Mon Mar 1 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021545- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 738 AM EST Mon Mar 1 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Flooding will continue along rivers, creeks, and streams through tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Flooding will continue along the Kentucky, Red, Cumberland, and Big Sandy river basins through at least Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding or rainfall amounts over an inch through today. KAS/HAL
In the hours before
Local storm report, Mar 1, 8:23 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
823 AM EST MON MAR 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM FLOOD 1 SW ALPHORETTA 37.56N 82.77W
03/01/2021 FLOYD KY DEPT OF HIGHWAYS
ROUTE 1210 BLOCKED DUE TO HIGH WATER ACROSS
THE ROAD NEAR STEPHENS BRANCH.
&&
DJLocal storm report, Mar 1, 8:26 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
826 AM EST MON MAR 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN CRESSY 37.83N 84.04W
03/01/2021 M2.59 INCH ESTILL KY CO-OP OBSERVER
24 HOUR TOTAL.
&&
KASLocal storm report, Mar 1, 8:27 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
827 AM EST MON MAR 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 E CLAY CITY 37.86N 83.90W
03/01/2021 M2.88 INCH POWELL KY CO-OP OBSERVER
24 HOUR TOTAL.
&&
KASLocal storm report, Mar 1, 8:28 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
828 AM EST MON MAR 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 AM HEAVY RAIN ONEIDA 37.27N 83.65W
03/01/2021 M4.00 INCH CLAY KY CO-OP OBSERVER
24 HOUR TOTAL.
&&
KASLocal storm report, Mar 1, 8:30 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
830 AM EST MON MAR 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 ENE DOTSON 37.66N 82.83W
03/01/2021 M3.14 INCH FLOYD KY CO-OP OBSERVER
24 HOUR TOTAL.
&&
KASLocal storm report, Mar 1, 8:31 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
831 AM EST MON MAR 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN BUCKHORN 37.34N 83.47W
03/01/2021 M3.73 INCH PERRY KY CO-OP OBSERVER
24 HOUR TOTAL.
&&
KASThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 7:13 PM EST | River Flood Warning | JKL | Magoffin | 11 hr |
| Feb 28, 7:18 PM EST | Special Weather Statement | JKL | Clay, Leslie, Owsley, Perry | 57 min |
| Feb 28, 7:49 PM EST | Areal Flood Advisory | JKL | Clay, Floyd, Harlan, Knott, Knox, Laurel and 6 more | 34 min |
| Feb 28, 8:14 PM EST | Areal Flood Warning | JKL | Clay, Jackson, Knox, Laurel, McCreary, Owsley and 4 more | 3 hr |
| Feb 28, 8:16 PM EST | Special Weather Statement | JKL | Knott, Pike | 59 min |
| Feb 28, 8:17 PM EST | River Flood Warning | JKL | Breathitt | 56 hr |
| Feb 28, 8:22 PM EST | Areal Flood Warning | JKL | Bell, Clay, Floyd, Harlan, Knott, Knox and 8 more | 3 hr |
| Feb 28, 8:22 PM EST | River Flood Warning | JKL | Clay | 29 hr |
| Feb 28, 9:06 PM EST | River Flood Warning | JKL | Johnson | 61 hr |
| Feb 28, 9:11 PM EST | Special Weather Statement | JKL | McCreary, Pulaski, Wayne | 49 min |
| Feb 28, 9:20 PM EST | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 25 min |
| Feb 28, 9:30 PM EST | Special Weather Statement | JKL | Leslie | 45 min |
| Feb 28, 9:55 PM EST | Special Weather Statement | JKL | Knox, Laurel, McCreary, Whitley | 35 min |
| Feb 28, 10:02 PM EST | Areal Flood Warning | JKL | Estill, Jackson, Johnson, Lee, Magoffin, Menifee and 4 more | 9 hr |
| Feb 28, 10:18 PM EST | Flash Flood Warning | JKL | Breathitt, Estill, Floyd, Jackson, Johnson, Lee and 7 more | 4 hr |
| Feb 28, 10:38 PM EST | Special Weather Statement | JKL | Bell, Clay, Knox, Leslie | 52 min |
| Feb 28, 10:56 PM EST | Areal Flood Advisory | JKL | Bell, Clay, Harlan, Knox, Leslie, Letcher and 2 more | 4 hr |
| Feb 28, 11:15 PM EST | Flash Flood Warning | JKL | Clay, Jackson, Knox, Laurel, McCreary, Owsley and 4 more | 4 hr |
| Feb 28, 11:18 PM EST | Flash Flood Warning | JKL | Bell, Clay, Floyd, Harlan, Knott, Knox and 8 more | 4 hr |
| Feb 28, 11:28 PM EST | Special Weather Statement | JKL | Harlan | 32 min |
| Mar 1, 2:33 AM EST | Areal Flood Warning | JKL | Breathitt, Estill, Floyd, Jackson, Johnson, Lee and 7 more | 15 hr |
| Mar 1, 2:38 AM EST | Areal Flood Warning | JKL | Breathitt, Estill, Jackson, Laurel, Lee, Magoffin and 5 more | 13 hr |
| Mar 1, 2:43 AM EST | Areal Flood Warning | JKL | Floyd, Johnson, Magoffin, Martin, Morgan, Pike | 13 hr |
| Mar 1, 2:48 AM EST | Areal Flood Warning | JKL | Breathitt, Floyd, Jackson, Knott, Magoffin, Owsley and 1 more | 13 hr |
| Mar 1, 2:52 AM EST | Areal Flood Warning | JKL | Breathitt, Clay, Floyd, Jackson, Knott, Leslie and 4 more | 13 hr |
| Mar 1, 2:58 AM EST | Areal Flood Warning | JKL | Bell, Clay, Floyd, Harlan, Jackson, Knott and 12 more | 13 hr |
| Mar 1, 3:02 AM EST | Areal Flood Advisory | JKL | Bell, Clay, Harlan, Knox, Leslie, Letcher and 4 more | 7 hr |
| Mar 1, 4:14 AM EST | River Flood Warning | JKL | Perry | 18 hr |
| Mar 1, 4:14 AM EST | River Flood Advisory | JKL | Letcher | 3 hr |
| Mar 1, 5:55 AM EST | River Flood Advisory | JKL | Pike | 31 hr |
| Mar 1, 6:10 AM EST | River Flood Warning | JKL | Pike | 17 hr |
| Mar 1, 6:50 AM EST | River Flood Warning | JKL | Letcher | 74 min |
| Mar 1, 8:08 AM EST | River Flood Advisory | JKL | Letcher | 6 hr |
| Mar 1, 8:18 AM EST | River Flood Advisory | JKL | Harlan | 12 hr |
| Mar 1, 10:05 AM EST | River Flood Warning | JKL | Bell | 12 hr |
| Mar 1, 2:00 PM EST | Areal Flood Warning | JKL | Morgan | 3 hr |
| Mar 1, 3:38 PM EST | Areal Flood Warning | JKL | Magoffin, Morgan, Rowan | 44 hr |
| Mar 1, 3:59 PM EST | Areal Flood Warning | JKL | Martin, Pike | 25 hr |
| Mar 1, 4:03 PM EST | Areal Flood Warning | JKL | Leslie, Perry | 14 days |
| Mar 1, 5:42 PM EST | Areal Flood Warning | JKL | Breathitt | 9 hr |
Nearby
River Flood Warnings in Kentucky, 2021Every river flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.